Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2017, 7:16 PM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2017, 7:16 PM CDT (00:16 UTC)
- Expired
- Apr 4, 2017, 8:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 7:49 PM CDT | HAIL 1 | Purdy, MO | EMERGENCY MANAGERS REPORT QUARTER SIZED HAIL IN PURDY. |
| Apr 4, 7:50 PM CDT | HAIL 1 | 1 Se Purdy, MO | |
| Apr 4, 7:56 PM CDT | TORNADO | 3 Nw Seligman, MO | A NWS STORM SURVEY FOUND THAT AN EF-1 TORNADO BRIEFLY TOUCHED DOWN ABOUT 2 MILES SOUTH OF WASHBURN IN RURAL BARRY COUNTY NEAR FARM ROAD 1055 AND FARM ROAD 2265. A CHICKEN FARM WAS DESTROYED AND NUMEROUS TREES WERE SNAPPED AND UPROOTED. THE PATH WAS APPROXIMATE |
| Apr 4, 8:00 PM CDT | TSTM WND DMG | 2 Ssw Washburn, MO | CHICKEN BARNS AND A HOUSE DAMAGED AND POWER LINES DOWN NEAR ROUTES 2265 AND 1055. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 743 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 12.5
The text
As transmitted.
709
WUUS53 KSGF 050016
SVRSGF
MOC009-119-145-050115-
/O.NEW.KSGF.SV.W.0112.170405T0016Z-170405T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
716 PM CDT TUE APR 4 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Newton County in southwestern Missouri...
Eastern McDonald County in southwestern Missouri...
Barry County in southwestern Missouri...
* Until 815 PM CDT
* At 716 PM CDT, a severe thunderstorm was located near Pineville,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Table Rock Lake... Roaring River State Park...
Big Sugar Creek State Park... Cassville...
Shell Knob... Purdy...
Pineville... Exeter...
Wheaton... Butterfield...
Washburn... Stella...
Wheelerville... Jenkins...
Wayne... Mcdowell...
Powell... Rocky Comfort...
Ridgley... Madry...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3651 9438 3668 9442 3677 9424 3680 9414
3679 9406 3690 9361 3683 9361 3681 9358
3661 9358 3651 9409
TIME...MOT...LOC 0016Z 234DEG 42KT 3661 9428
HAIL...1.00IN
WIND...60MPH
$$
Cramer2 follow-up statements
343
WWUS53 KSGF 050046
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
746 PM CDT TUE APR 4 2017
MOC119-145-050055-
/O.CAN.KSGF.SV.W.0112.000000T0000Z-170405T0115Z/
Newton MO-McDonald MO-
746 PM CDT TUE APR 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWTON AND
EASTERN MCDONALD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Missouri.
LAT...LON 3666 9395 3670 9404 3676 9406 3679 9406
3690 9361 3683 9361 3681 9358 3666 9358
TIME...MOT...LOC 0045Z 236DEG 37KT 3679 9395
$$
MOC009-050115-
/O.CON.KSGF.SV.W.0112.000000T0000Z-170405T0115Z/
Barry MO-
746 PM CDT TUE APR 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL BARRY COUNTY...
At 745 PM CDT, a severe thunderstorm was located over Purdy, or 9
miles northwest of Cassville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cassville... Purdy...
Exeter... Wheaton...
Butterfield... Jenkins...
Mcdowell... Wheelerville...
Ridgley... Madry...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3666 9395 3670 9404 3676 9406 3679 9406
3690 9361 3683 9361 3681 9358 3666 9358
TIME...MOT...LOC 0045Z 236DEG 37KT 3679 9395
HAIL...1.00IN
WIND...60MPH
$$
Cramer457
WWUS53 KSGF 050109
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
809 PM CDT TUE APR 4 2017
MOC009-050118-
/O.EXP.KSGF.SV.W.0112.000000T0000Z-170405T0115Z/
Barry MO-
809 PM CDT TUE APR 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARRY COUNTY WILL
EXPIRE AT 815 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Missouri.
LAT...LON 3666 9395 3670 9404 3676 9406 3679 9406
3690 9361 3683 9361 3681 9358 3666 9358
TIME...MOT...LOC 0108Z 234DEG 42KT 3694 9369
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:12 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 4, 6:12 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Springfield MO 612 PM CDT Tue Apr 4 2017 .SHORT TERM...(This evening through Wednesday Night) Issued at 223 PM CDT Tue Apr 4 2017 Attention focused on severe weather threat this evening and then winds and temperatures for Wednesday. Early afternoon water vapor imagery shows rather potent mid level shortwave over northeastern New Mexico. This wave will track east- northeast into western Missouri by 12Z Wednesday. Meanwhile, surface low will deepen over central Oklahoma and push northeast into southern Missouri this evening. CAM models showing convective initiation near the low in central to northeast Oklahoma and this pushes northeast into the area evolving into more line segments. Low level moisture still the limiting factor as surface dew points will only be in the middle 50s across southwest Missouri and southeast Kansas. None the less, we expect a hail and wind risk with the storms. There is the potential for hail up to two inches in diameter (or perhaps slightly larger) given steep mid-level lapse rates, strong deep layer shear, and fairly low freezing levels. There will be the potential for splitting supercells to the north of the warm front. Left-movers would peel off to the north at a rather quick rate. The damaging wind threat will mainly be confined to any line segments. Although tornado potential will be held down given a lack of low level moisture, there is some potential. This will especially be true along a surface warm front where low level vorticity will be maximized. For any right-moving supercells, they will tend to parallel this front through about 01 UTC. After this time, right- movers would then tend to cross over the front and become elevated. In a similar fashion, 0-3 km bulk shear vectors will favor line segment mesovortex potential with a heightened threat along that front into early this evening. By late this evening (after 03 UTC), the shear vectors will not be orientated as favorably. The good news is that the severe threat looks to subside by about midnight. The surface low will continue to deepen as it lifts northeast Wednesday. Strong pressure gradient on its backside along with strong cold advection will make for a windy and raw day with wrap around moisture resulting in showers rotating across the area. High temperatures for Wednesday will be in the early morning hours with steady or falling temperatures much of the day. Winds will likely being pushing advisory criteria for portions of the area with sustained of 20 to 30 mph common and some gusts to near 40 mph. Skies will begin to clear out from west to east Wednesday night. Despite the clearing skies, low level winds should preclude any type of frost despite lows dropping into the mid and upper 30s. .LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue Apr 4 2017 Northerly low and mid level flow will continue on Thursday as high pressure begins to build southward across the central Plains. Another cool day is in store with highs only in the 50s. This surface high will then drift into southeast Kansas and the Missouri Ozarks Thursday night. The set up will be favorable for frost, as lows are expected to dip into the lower to middle 30s along with light winds and clear skies. Later Friday through Saturday time frame will see building 500mb heights across the mid section of the country as ridging builds into the area. With southerly low level winds becoming more established, temperatures will be on the warming trend with highs back into the 70s by Saturday. Rather progressive flow pushes the ridge to the east late Sunday as troughing develops across the mountains and Plains. Main surface low looks to track across the northern Plains Sunday into Monday with a trailing cold front pushing eastward through Kansas and into Missouri by Monday and will start to see precipitation chance by late Sunday night and continuing through Monday. Current timing has front east of the area on Tuesday with surface high settling into the region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Apr 4 2017 Strong to severe convection which has developed in eastern OK will begin to shift into western MO shortly and affecting the JLN vicinity between 00z-03z...SGF from 02-05z and BBG 03-06z. Ahead of the convection we can look for VFR conditions with cirrus shield spreading over the area. A frontal boundary will be splitting through the area with northeast winds just north of the boundary and southeast winds south of the boundary. After the storms pass through, there will be a few hours of VFR conditions before the stratus moves in overnight with the low. IFR conditions are likely to occur with this through much of Wednesday. By late morning through the afternoon, we could see winds of 18 to 30kt. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding/Schaumann LONG TERM...Raberding AVIATION...Lindenberg
Hazardous weather outlook, Apr 4, 3:12 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 312 PM CDT Tue Apr 4 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 312 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... A strong storm system will bring strong to potentially severe thunderstorms to the outlook area later this afternoon and tonight. The greatest risk for severe storms will occur between 5 PM and midnight mainly along and west of the Highway 65 corridor. The storms will spread across all of the Missouri Ozarks but gradually diminish late tonight. The most intense storms will be capable of producing very large hail up to 2 inches in diameter and damaging wind gusts to 60 mph. There is also a limited risk for tornadoes, mainly over extreme southeast Kansas and southwest Missouri between 5 pm and 10 pm this evening. Non-thunderstorm winds will increase tonight with gusts to around 30 mph possible by daybreak across southeast Kansas and far southwestern Missouri .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very windy conditions can be expected Wednesday with northwesterly winds gusting up to 40 mph. Patchy to areas of frost will be possible Thursday night as low temperatures fall into the lower to middle 30s. The next chance of thunderstorms will arrive Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for areas west of interstate 49. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Local storm report, Apr 4, 6:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT TUE APR 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST ANDERSON 36.66N 94.44W
04/04/2017 E70 MPH MCDONALD MO TRAINED SPOTTER
FUNNEL CLOUD.
&&
MMTLocal storm report, Apr 4, 6:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT TUE APR 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG GOODMAN 36.74N 94.40W
04/04/2017 MCDONALD MO AMATEUR RADIO
TREES UPROOTED AND POWER LINES DOWN.
&&
MMTLocal storm report, Apr 4, 7:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT TUE APR 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TORNADO GOODMAN 36.74N 94.40W
04/04/2017 MCDONALD MO EMERGENCY MNGR
BUILDINGS DAMAGED.
&&
MMTLocal storm report, Apr 4, 7:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT TUE APR 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 3 S NEOSHO 36.82N 94.37W
04/04/2017 NEWTON MO TRAINED SPOTTER
LIGHT TREE DAMAGE ON SOUTH SIDE OF NEOSHO.
&&
MMTLocal storm report, Apr 4, 7:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL NEOSHO 36.87N 94.37W
04/04/2017 E1.25 INCH NEWTON MO LAW ENFORCEMENT
&&
GHATCHLocal storm report, Apr 4, 7:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM FUNNEL CLOUD 10 W MONETT 36.92N 94.11W
04/04/2017 NEWTON MO TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD 10 MILES WEST OF
MONETT.
&&
RFRYEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:14 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 46 min |
| Apr 4, 7:42 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Dade, Greene | 63 min |
| Apr 4, 8:02 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Stone | 43 min |
| Apr 4, 8:30 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Dallas, Polk, Webster | 60 min |
| Apr 4, 8:54 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 66 min |
| Apr 4, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 51 min |
| Apr 4, 9:24 PM CDT | Tornado Warning | SGF | Christian, Douglas, Taney, Webster, Wright | 51 min |
| Apr 4, 9:46 PM CDT | Tornado Warning | SGF | Ozark, Taney | 44 min |
| Apr 4, 9:49 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Phelps, Pulaski, Texas, Wright | 41 min |
| Apr 4, 10:25 PM CDT | Tornado Warning | SGF | Douglas, Howell, Ozark | 50 min |
| Apr 4, 10:29 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Phelps, Pulaski, Texas | 61 min |
| Apr 4, 11:01 PM CDT | Tornado Warning | SGF | Howell, Shannon, Texas | 44 min |
| Apr 4, 11:41 PM CDT | Tornado Warning | SGF | Shannon | 37 min |
| Apr 4, 11:50 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 37 min |
| Apr 5, 12:44 AM CDT | Areal Flood Advisory | SGF | Dent, Douglas, Howell, Laclede, Ozark, Phelps and 3 more | 9 hr |
| Apr 5, 2:42 AM CDT | Areal Flood Warning | SGF | Dent, Phelps, Pulaski, Texas, Wright | 7 hr |
| Apr 5, 3:32 AM CDT | Wind Advisory | SGF | Barry, Barton, Benton, Cedar, Christian, Dade and 10 more | 15 hr |
| Apr 5, 9:44 AM CDT | Areal Flood Warning | SGF | Dent, Douglas, Howell, Laclede, Ozark, Texas and 1 more | 6 hr |
| Apr 5, 6:32 PM CDT | River Flood Warning | SGF | Pulaski | 13 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.